MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-2.5-6-3D-ES
Medical Device Problem Codes Separation Failure (2547); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/30/2022
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received information that an axium coil could not be detached with the first instant detacher (id).The pusher wire was stuck in the phenom 17 catheter when trying to pull it out.The patient was undergoing a cerebral aneurysm embolization treatment in the acom vessel.The access vessel diameter was 1.5mm.The aneurysm was saccular and unruptured.The maximum diameter was 6mm and the neck diameter was 3mm.Patient blood flow was normal and vessel tortuosity had no abnormalities.The devices were prepared according to the package insert.The catheter was flushed as per instruction per use (ifu).After placing axium prime 3×8, the insertion knob was pulled into the proximal end of the pusher wire on id 1¿5 in order to detach it, but it could not be detached.The physician attempted to detach with the id two times.The physician tried with another detacher and was able to detach it at once.No manual attempts were made via the hypotube.There was an issue with the id.After detaching the coil, an attempt was made to pull the pusher wire, but it could not be pulled out.It was stuck inside the phenom 17.No symptoms were reported.Additional information received reported that the resistance was in the distal part of the catheter.There were no issues prior to the non-detachment, and no pushwire damage was observed.
 
Additional Manufacturer Narrative
Product analysis #(b)(4): equipment used: vis (m-81805), 203cm ruler (m-83360), axium coil (model: qc-2-4-3d lot: a135092) drawing(s) referenced: none.As found condition: the instant detacher, phenom 17 catheter, and axium prime coil were returned for analysis within a shipping box and within primary and secondary plastic resealable pouches.Visual inspection/damage location details: (pli-10) visual inspection of the assembled instant detacher showed no defects.(pli-20/30) the axium prime coil was returned within the phenom 17 catheter.The axium prime pusher actuator interface (ai) was found bent and detached from within the coupler tube.This indicates that an attempt was made to detach the implant coil using the instant detacher.The axium prime pusher hypotube break indicator (hbi) was found intact.The axium prime pusher was found broken at ~46.0cm from the distal end of the pusher, retained by the release wire.The release wire was found pulled for ~2.5cm.The remaining pusher remained within the phenom 17 catheter.The phenom 17 catheter hub was found in good condition.No bends or kinks were found with the phenom 17 catheter.The phenom 17 catheter distal tip was found in good condition.The phenom 17 catheter was dissected (cut) and the catheter was found occluded with dried blood.The axium prime pusher was removed from within the phenom 17 catheter.The pusher was placed in a sonic cleaner to remove the dried blood residue.The release wire coin was found pulled back from the lumen stop, the shield coil was intact, and the implant coil was found detached from the pusher.The detached implant coil was not returned.The release wire was removed from within the pusher.The release wire coin was found in good condition.The pusher lumen stop and retainer ring were found in good condition.Testing/analysis: (pli-10) one in-house axium coil was then selected for testing with the instant detacher.No difficulty was experienced inserting the pusher into the instant detacher, and the load indicator was not visible when the pusher was fully seated in the instant detacher cap.The implant coil was successfully detached on the first attempt without any difficulty.(pli-20/30) none.Conclusion: based on the device analysis and reported information, the customer¿s ¿coil resistance/stuck in catheter¿ was confirmed.It is possible the blood within the phenom 17 catheter contributed to the reported event.No defect was found with the returned phenom 17 catheter that would have contributed to the event.Regarding the customer¿s ¿non-detachment¿ report the issue could not be confirmed as the implant coil was found detached.The implant coil was not returned; therefore, an analysis could not be performed and any contributing factors could not be assessed.No defect was found with the returned instant detacher.The returned instant detacher was used to detach an in-house axium prime coil successfully.The pusher was found broken; however, the pusher was not broken at the correct location via the hypotube break indicator.It is possible the manual detachment attempt at the incorrect location contributed to the event.However, the root cause for the non-detachment could not be confirmed.((b)(4) 2022-05-11) medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key14577320
Report Number2029214-2022-00934
Device Sequence Number6113445
Product Code KRD
UDI-Device Identifier00847536021211
UDI-Public00847536021211
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/17/2024
Device Model NumberAPB-2.5-6-3D-ES
Device Catalogue NumberAPB-2.5-6-3D-ES
Device Lot Number222762249
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/11/2022
Initial Report FDA Received Date06/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/17/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown